Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 115, NWS Twin Cities, MN

July 3, 1999Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 1999, 3:37 AM CDT for Watonwan County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1999, 3:37 AM CDT (08:37 UTC)
Expired
Jul 3, 1999, 4:25 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:40 AM CDTThunderstorm Wind 55St James, MNFew trees down. Winds estimated.
Jul 3, 4:00 AM CDTThunderstorm Wind 70Madelia, MNA number of barns, grain bins and trees damaged. Some barns were picked up and moved off their foundations, while others were flattened. Four grain bins blown off their foundations. Two tractors crushed. Winds estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 030837 RRA
SVRMSP
MNC165-030925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 425 AM CDT

* AT 333 AM CDT...DOPPLER RADAR INDICATED A SEVERE STORM NEAR LA
  SALLE...OR ABOUT 20 MILES NORTHWEST OF ST JAMES.  THE STORM WAS
  MOVING NORTHEAST AT 45 MPH.

  AT 329 AM CDT...SHERIFF REPORTED NICKEL TO GOLFBALL SIZE HAIL IN
DARFUR.

* SOME LOCATIONS AFFECTED
  LA SALLE
  MADELIA
  DARFUR

THIS IS A DANGEROUS STORM...WITH LARGE HAIL.  STAY INDNOORS AWAY
FROM WINDOWS.


JVM


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 3, 3:30 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SAT JUL 3 1999

ELEVATED CONVECTION CURRENTLY ON THE MOVE ACROSS SOUTHWEST MINNESOTA
APPEARS TO BE CORRELATED WITH SURGE OF WARM ADVECTION AT 850 MB AND
MIDDLE LEVEL SHORT WAVE. WATER VAPOR IMAGERY SUGGESTS A TROPICAL
CONNECTION FEEDING INTO SOUTHERN MINNESOTA FROM THE SOUTHWEST. AM A
BIT CONCERNED ABOUT EXCEEDING FLASH FLOOD GUIDANCE ACROSS COUNTIES
SOUTH OF THE MINNESOTA RIVER VALLEY THIS MORNING. ETA MODEL SUGGESTS
THIS MOISTURE PLUME WILL SHIFT ACROSS THE SOUTHEAST CORNER OF
MINNESOTA SHORTLY AFTER 12Z. WILL MONITOR THE SITUATION FOR POSSIBLE
ADVISORY. CONVECTION EXPECTED TO SPREAD THROUGH OUR COUNTY WARNING
AREA THIS MORNING AND HIGH MIDDLE LEVEL TEMPERATURES IN ITS WAKE
SHOULD CAP FURTHER DEVELOPMENT. 850 MB THETA E RIDGE IS FORECAST TO
REMAIN ACROSS SOUTHERN MINNESOTA TONIGHT MAKING NOCTURNAL
THUNDERSTORMS JUST ENOUGH OF A THREAT TO MENTION. ETA SUGGESTS THAT A
MOISTURE PLUME WILL FEED BACK ACROSS THE DAKOTAS TOWARD WEST CENTRAL
MINNESOTA LATE TONIGHT AND SUNDAY SUPPORTING THE CHANCE OF
CONVECTION AHEAD OF ADVANCING SURFACE COLD FRONT.

.MSP...NONE.
 WH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:39 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood46 min
Jul 3, 2:56 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift59 min
Jul 3, 3:14 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood61 min
Jul 3, 3:20 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville60 min
Jul 3, 3:58 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker62 min
Jul 3, 3:58 AM CDTSevere Thunderstorm WarningMPXNicollet, Sibley62 min
Jul 3, 4:22 AM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.